Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Blacksburg, VA

May 17, 2018Monroe County, Summers County, West Virginia; 6 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at May 17, 2018, 6:08 PM EDT for Monroe County, Summers County, West Virginia; 6 counties in Virginia. It was in force for 6 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 6:08 PM EDT (22:08 UTC)
Expired
May 18, 2018, 12:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Campbell County, VA, City of Lynchburg, VA, Craig County, VA, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:33 PM EDTFLASH FLOOD2 Wnw Stewartsville, VA2 FEET OF RAPIDLY FLOWING WATER OVER THE INTERSECTION OF HAZELWOOD TERRACE AND BEAGLE CLUB ROAD WITH SMALL DEBRIS FLOW AND SMALL TREE PUSHED INTO AND THROUGH ROADWAY. 4.32 INCHES OF RAIN MEASURED SINCE 255 PM.
May 17, 7:00 PM EDTFLASH FLOOD2 Wsw Union, WVINDIAN CREEK OUR OF ITS BANKS AND FLOWING ACROSS RT 219 IN SALT SULPHUR SPRINGS. PUBLIC REPORTS RELAYED BY WVNS. TIME ESTIMATED FROM RADAR.
May 17, 7:00 PM EDTFLASH FLOOD2 Wsw Union, WVINDIAN CREEK OUT OF ITS BANKS AND FLOWING ACROSS RT 219 IN SALT SULPHUR SPRINGS. PUBLIC REPORTS RELAYED BY WVNS. TIME ESTIMATED FROM RADAR.
May 17, 7:45 PM EDTFLASH FLOOD2 Wsw Union, WVINDIAN CREEK WAS OUT OF ITS BANKS AND FLOODED HOMES IN SALT SULPHUR SPRINGS. PUBLIC REPORT RELAYED BY WVNS.
May 17, 8:00 PM EDTFLASH FLOOD3 S Union, WVTURKEY CREEK IS OUT OF ITS BANKS AND FLOWING ACROSS WILLOW BEND ROAD. PUBLIC REPORT RELAYED BY WVNS.
May 17, 8:35 PM EDTFLASH FLOOD1 Ne Montvale, VA1 TO 2 FEET OF WATER OVER GOOSE CREEK VALLEY ROAD. PUBLIC REPORT RELAYED BY WSLS.
May 17, 9:00 PM EDTFLOOD1 Sw Stewartsville, VATURNER BRANCH ROAD IN THE BLUE RIDGE AREA WAS WASHED OUT AND CLOSED FOR SEVERAL HOURS.
May 17, 9:37 PM EDTFLASH FLOOD1 Sw Stewartsville, VAWATER RESCUE ON TURNER BRANCH ROAD FOR MOTORIST STRANDED IN FLOOD WATERS.
May 17, 10:27 PM EDTFLASH FLOOD5 S Rustburg, VAWATER REPORTED COVERING PORTIONS OF RT 501 BETWEEN RUSTBURG AND GLADYS.
May 17, 11:41 PM EDTFLASH FLOOD4 Ne Union, WVSECOND CREEK ROAD IS FLOODED AND CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WGUS51 KRNK 172208
FFWRNK
VAC011-019-023-031-045-680-WVC063-089-180400-
/O.NEW.KRNK.FF.W.0005.180517T2208Z-180518T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
608 PM EDT THU MAY 17 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Appomattox County in central Virginia...
  Craig County in southwestern Virginia...
  Campbell County in central Virginia...
  Bedford County in south central Virginia...
  Botetourt County in west central Virginia...
  The City of Lynchburg in central Virginia...
  Summers County in southeastern West Virginia...
  Monroe County in southeastern West Virginia...

* Until midnight EDT

* At 606 PM EDT, Doppler radar indicated a developing line of nearly 
  stationary line of thunderstorms producing heavy rain across the 
  warned area. Up to two inches of rain has already fallen in some 
  areas. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lynchburg...
  Bedford...
  and Altavista.

Additional rainfall amounts of between two and four inches are 
possible, in the warned area which will lead to flash flooding of 
small streams and creeks and areas of poor drainage.

This includes The following Locations Liberty University, The
National D-Day Memorial, and Lynchburg Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3702 7891 3713 7925 3706 7949 3701 7948
      3742 8007 3732 8044 3748 8052 3737 8077
      3759 8109 3768 8088 3787 8080 3773 8065
      3760 8015 3780 7982 3753 7950 3750 7922
      3736 7913 3754 7886 3739 7863

$$

WERT
2 follow-up statements
806 
WGUS71 KRNK 180008
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
808 PM EDT THU MAY 17 2018

VAC011-019-023-031-045-680-WVC063-089-180400-
/O.CON.KRNK.FF.W.0005.000000T0000Z-180518T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-Craig VA-Campbell VA-Bedford VA-Botetourt VA-
City of Lynchburg VA-Summers WV-Monroe WV-
808 PM EDT THU MAY 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR 
APPOMATTOX...CRAIG...CAMPBELL...BEDFORD...BOTETOURT...SUMMERS AND
MONROE COUNTIES AND THE CITY OF LYNCHBURG...

At 754 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area, with additional storms moving north 
into the same area which will maintain heavy rain for much of the 
rest of the evening. 

Flash flooding is expected to begin shortly or has already begun. 
Several reports of one to two feet of rapidly moving water over 
roadways along with debris flows were reported in and near 
Stewartsville in Bedford County, VA at 633 PM EDT.  Turkey Creek was 
out of its banks and crossing Willow bend Road in Monroe County, WV. 

Some locations that will experience flooding include...
Lynchburg...
Bedford...
and Altavista.

This includes The following Locations Liberty University, The
National D-Day Memorial, and Lynchburg Airport.
 
Total rainfall amounts of three to six inches are possible by 
midnight in some portions of the warned area where storms 
repeatedly impact.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3702 7891 3713 7925 3706 7949 3701 7948
      3742 8007 3732 8044 3748 8052 3737 8077
      3759 8109 3768 8088 3787 8080 3773 8065
      3760 8015 3780 7982 3753 7950 3750 7922
      3736 7913 3754 7886 3739 7863

$$

WERT
232 
WGUS71 KRNK 180357
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1157 PM EDT THU MAY 17 2018

VAC011-019-023-031-045-680-WVC063-089-180405-
/O.EXP.KRNK.FF.W.0005.000000T0000Z-180518T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-Craig VA-Campbell VA-Bedford VA-Botetourt VA-
City of Lynchburg VA-Summers WV-Monroe WV-
1157 PM EDT THU MAY 17 2018

...THE FLASH FLOOD WARNING FOR 
APPOMATTOX...CRAIG...CAMPBELL...BEDFORD...BOTETOURT...SUMMERS AND 
MONROE COUNTIES AND THE CITY OF LYNCHBURG WILL EXPIRE AT MIDNIGHT 
EDT...

The heavy rain has ended. Areal flood warnings have been posted for 
Monroe and Bedford counties. Elsewhere flood waters are receding. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3702 7891 3713 7925 3706 7949 3701 7948
      3742 8007 3732 8044 3748 8052 3737 8077
      3759 8109 3768 8088 3787 8080 3773 8065
      3760 8015 3780 7982 3753 7950 3750 7922
      3736 7913 3754 7886 3739 7863

$$

KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:17 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 17, 4:17 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
417 PM EDT Thu May 17 2018

.SYNOPSIS...
A stationary frontal extends from central West Virginia into
central Virginia. Meanwhile, an area of low pressure was
lifting north lift north through the southern Appalachians.
Warm and humid conditions will continue into the weekend with
widespread and numerous showers and thunderstorms through Friday
becoming more scattered over the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 345 PM EDT Thursday...

Numerous to widespread showers will be common across the
forecast area through Friday. Synoptic pattern supports slow
moving deep convection with mean wind of 10 kts or less.
Main focus for heavy, and potentially excessive rainfall, will
reside along a stationary front vcnty of I-64, this front the
focus for persistent convergence. In addition, a pseudo-tropical
low will move north into the southern Appalachians tonight.
This feature, although becoming less discernable in the model
data with time, should track directly overhead providing dynamic
support in addition to a sustainable fetch of southeasterly low
level flow into the east side of the Appalachians.

Based on the combination of all aforementioned features, think
its prudent to blanket the entire forecast area with a flash
flood watch. Counties adjacent to the Blue Ridge and along the
frontal boundary will be most susceptible per the better
convergence and low level lift. However, tendency of convective
elements to drift away from the Blue Ridge makes it hard to
discount potential even for the piedmont, and especially for the
urban areas where a torrential downpour will quickly compromise
the drainage infrastructure.

With respect to temperatures, the abnormally humid conditions
will lead to well above normal minimum temperatures in the 60s
to even near 70 across the Piedmont, with high temperatures
mostly in the 70s mountains to the lower 80s Piedmont. Keep in
mind that normal low temperatures this time of year are in the
40s with highs in the 70s to near 80. Thus, the minimum
temperatures will be averaging 15-20 degrees above normal
through the weekend.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 330 PM EDT Thursday...

The item of focus for this portion of the forecast will be a slowly
northward moving upper level low across the Lower Ohio/Tennessee
River valleys and copious moisture that will be streaming north on
its east side. This moisture will be impacting our region with
moderate to heavy rain showers and some thunderstorms through
Saturday night. A Flash Flood Watch is in effect for the first half
of Friday night for entire region. As we progress into and through
this part of the forecast, where, and how much, precipitation falls,
and additional expected precipitation, will dictate where, and if,
any additional watches may be needed through Saturday night.

There will be a brief lull in the precipitation late Saturday night
into early Sunday morning as the upper low washes out and gets
caught up in the northern jet. In its wake will a brief period where
a shortwave ridge will be over the area, all the while an area of
low pressure begins to develop across the Central Plains states.

This low will begin to head eastward Sunday night. A return of
precipitation is expected as early as Sunday afternoon across
western sections of the region where surface heating, and a
beginnings of a return of low level moisture will coincide. Sunday
night, with the loss of daytime heat, precipitation coverage will
decline. However, scattered showers will still be possible in the
west, within the region of best moisture return and dynamics aloft
in advance of approaching low pressure.

Temperatures during this part of the forecast will start around five
degrees above normal for Saturday, but warm to around five to ten
degrees above normal on Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 130 PM EDT Thursday...

On Monday, an area of surface low pressure is expected to be heading
east through Indiana along a stationary front that extends into
Pennsylvania. The low's associated cold front will trail southwest
into eastern Texas, all while its parent upper low tracks through
the western Great Lakes region. High pressure will still be anchored
in the western Atlantic, east of the GA/FL. For our region, plenty
of moisture streaming north between the cold front and the high
pressure will be realized in form of at least a mostly cloudy sky
and an abundance of showers and some thunderstorms.

Monday night into Tuesday, the surface low is expected to have
reached KY/OH/WV with the stationary front over PA sinking south as
a backdoor cold front. The cold front associated with the surface
low is progged to stall and take on warm front characteristics from
roughly Missouri into Kansas. While there initially be a decrease in
coverage of precipitation across the region Monday night, most of
this decline will be due to loss of heating. Western sections of the
area, closer to the approaching low, will be the most likely to
continue to see some isolated to scattered showers, and few storms,
through the night. On Tuesday, coverage is expected to increase
again with the return of daytime heating, and increased dynamics as
the system draws closer.

Tuesday night night into Wednesday, look for the low to wash out,
but the back door cold front will continue to inch south through,
then south of the area, stalling over GA/SC by Thursday morning, and
remaining there into Friday. Behind the front, high pressure will
build into our region. The result for our region will be another
decrease in coverage Tuesday night with the loss of heating. On
Wednesday, scattered showers will be confined to primarily the
southern third of the area.  Wednesday night into Thursday, limited,
if any, precipitation is forecast for the area with the push of high
pressure into the area.

Temperatures during this portion of the forecast will average about
ten degrees above normal on Monday, and trend cooler each day. By
Thursday, temperatures will average around five degrees above
normal.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 345 PM EDT Thursday...

Generally marginal to poor aviation conditions will continue
through the TAF valid period as a pseudo-tropical area of low
pressure tracks north through the southeast states and into the
southern Appalachians and the eastern TN valley. The low
pressure area will combine with a stationary front across
central WV into central VA keeping widespread low clouds, areas
of fog, rain showers, and a few thunderstorms in the forecast
for the next several days. As the core of the remnant low
pressure area tracks north through the region tonight and early
Friday, that is when the best coverage of rainfall, lowest
ceilings, and lowest visibilities are expected overall. This
applies pretty much to the entire forecast area, however
ceilings and visibilities will tend to be lower across areas
west of the Blue Ridge and especially through the higher terrain
where ceilings and/or visibilities could be IFR through much of
the TAF valid period. Periods of MVFR to low end VFR will be
most likely across the Piedmont this evening before
deterioriating to IFR-LIFR across most of the region overnight
into Friday morning. A period of heavier rain showers during the
evening will likely evolve into light rain and fog with LIFR
ceilings and visibilities Friday morning before 12Z.

Winds are expected to be light southeast 3-5 mph through most of
the day veering more to light southwest overnight into early
Friday. Speeds remaining 5kts or less through most of the TAF
valid period. Mainly calm winds are expected overnight.

Medium confidence in ceilings and visibilities through the TAF
valid period. High confidence in wind speed, medium to high
confidence in wind direction through the TAF valid period. Low
to medium confidence on thunderstorm potential through the
period.

.Extended Aviation Discussion...

The pseudo-tropical low and the lingering frontal boundary will
begin to drift north of the CWA Friday and especially into the
weekend. This should bring about a slight decrease in rain
coverage Friday with activity trending more scattered and
diurnal in nature as we go into the weekend and high pressure
ridging is noted across the southeast states. However, still
feel that chances for showers/thunderstorms and associated
aviation issues will be greater than normal for this time of the
year, at least through Saturday with periods of sub-VFR
possible. Fog and low clouds will be common during the late
night and early morning hours as well. After more isolated
storms on Sunday, appears another weak cold front may bring
increasing coverage of showers and thunderstorms again on
Monday.

&&

.HYDROLOGY...
A Flash Flood Watch is in effect for the entire CWA through
Mid-Night Friday night.

The main concern through Friday will be for localized flash
flooding, as well as flooding on small creeks, streams, and
smaller rivers as a result of heavy tropical rain showers and
thunderstorms expected across the area.

Rainfall during the past few days has been spotty and highly
variable, but as low pressure passes overhead Friday, the
coverage is expected to increase. Flood Guidance suggests 2
inches or more of rain in less than 3 hrs may lead to flooding,
and if this sort of rainfall occurs in less than an hour, flash
flooding would be possible.

WPC is concerned about excessive rainfall, and especially for
those areas along a stationary near the Interstate 64 corridor.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Friday evening for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...Flash Flood Watch through Friday evening for NCZ001>006-
     018>020.
WV...Flash Flood Watch through Friday evening for WVZ042>044-507-
     508.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, May 17, 3:20 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
320 PM EDT Thu May 17 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-181930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
320 PM EDT Thu May 17 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch through Friday.

Numerous showers and thunderstorms are expected tonight through
Friday as an area of low pressure moves north through the region.
Periods of heavy rainfall is expected with excessive runoff possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:13 AM EDTFlash Flood WatchRNKGreenbrier, Mercer, Monroe, Summers68 hr
May 17, 4:56 PM EDTFlash Flood WarningRNKHalifax5 hr
May 17, 6:55 PM EDTAreal Flood AdvisoryRNKBuckingham6 hr
May 17, 7:02 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem6 hr

Nearby

Flash Flood Warnings in Virginia, 2018Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.